Emergency treatment with airway stabilization, ventilatory support, and cardiovascular support are the priorities in acute opioid overdose. See naloxone administration for dosage / administration, indications, contraindications, monitoring, adverse effects, toxicity, and mechanism of action information.
Opioids are found in many formulations and products, including prescription opioids for pain and cough suppression (natural and semisynthetic opioids such as codeine, oxycodone, hydrocodone), methadone, other synthetic opioids (eg, tramadol and fentanyl), and illicit drugs such as heroin and other novel nonpharmaceutical fentanyl analogs produced in clandestine laboratories. Nonopioid illicit drugs such as cocaine and methamphetamine have been adulterated with the opioid fentanyl.
Opioids act as agonists on various opioid receptors, with most of the physiological effects occurring at the μ receptor. Opioids are ingested via a variety of routes, including oral, subcutaneous, intravenous, intramuscular, inhalational, sublingual, intranasal, buccal, transmucosal, and dermal. Therapeutic and toxic doses are difficult to predict because of the development of tolerance with chronic use.
The hallmark of opioid overdose and toxicity is CNS and respiratory depression, which can lead to hypoxic cardiac arrest. Opioid toxicity is a clinical diagnosis. The opioid receptor antagonist naloxone will competitively antagonize the opioid at the level of the receptor, reversing CNS depression and stimulating respiration. Opioid overdose is characterized by a toxidrome that includes reduced consciousness / coma, miosis, and reduced respiratory rate and blood pressure.
Use of an opioid after a period of abstinence, such as occurring after incarceration, is a risk factor for CNS depression and cardiovascular embarrassment. A return to use at a previously tolerated dose constitutes an overdose for these relatively naïve individuals. Patients with hepatic or renal disease have an increased risk of toxicity from accumulation of the parent drug and/or active metabolites. Patients with decreased physiological reserve and a poor baseline respiratory function (congestive heart failure, chronic obstructive lung disease, obesity, sleep apnea) are more susceptible to opioid toxicity.
Combined ingestion of any sedative substance or respiratory depressant (ethanol, benzodiazepines, barbiturates) predisposes to increased risk of opioid toxicity.
Pediatric patient considerations: Pediatric patients manifest the same clinical signs and symptoms of overdose as adults. Treatment for respiratory depression is the same: airway and respiratory support and antidotal therapy with naloxone.
Resources for opioid prescribing guidelines, as well as nonopioid alternatives, can be found here.
Related topics: opioid use disorder, opioid withdrawal syndrome
T40.2X1A – Poisoning by other opioids, accidental (unintentional), initial encounter
1148649003 – Poisoning caused by opioid receptor agonist
Differential Diagnosis & Pitfalls
Even if there is a change in clinical condition after naloxone administration, this is not a confirmation that an opioid was the sole cause of the presentation. Naloxone has been reported to improve conditions associated with ethanol, clonidine, captopril, and valproic acid overdose. However, the improvement is not as dramatic or consistent as in the reversal of an opioid.
Consider potential xylazine toxicity if the response to naloxone is inadequate. Naloxone will reverse opioid involvement but will not reverse the effects of xylazine, which has been identified as a drug of abuse and an adulterant in street drugs.
In the case of clonidine and other imidazolines, overdose on this class of medication manifests similarly to that of an opioid overdose, with CNS and respiratory depression, along with miosis. One large difference would be the combination of bradycardia and hypotension, which is expected with clonidine over opioids. Although naloxone has been used for clonidine toxicity, it is in higher doses and has variable efficacy.
Miosis absence in an opioid overdose patient is an indication that another intoxicant may also be present. Antidotal treatment should not be based solely on pupil size; respiratory status should also be considered.
All opioid overdose patients should be monitored with end-tidal capnography, which monitors for hypercarbia. Increased carbon dioxide (hypercarbia) could lead to respiratory failure and arrest if not treated appropriately. Low oxygen saturation (hypoxemia) is considered a later indictor of inadequate ventilation than hypercarbia. The use of supplemental oxygen in a patient with respiratory depression from opioids should be used carefully.
The differential includes:
- Carbon monoxide poisoning
- Clonidine toxicity
- Cerebrovascular accident (stroke)
- Cyanide toxicity
- Diabetic ketoacidosis
- Ethanol ingestion (see, eg, pediatric ethanol intoxication)
- Ethylene glycol toxicity
- Gamma-hydroxybutyrate toxicity
- Neuroleptic agent toxicity
- Organophosphate toxicity
- Phencyclidine (PCP) toxicity
- Phenothiazine toxicity (see anticholinergic syndrome)
- Poisoning caused by sedative
- Postictal state
- Traumatic head injury
Drug Reaction Data